Alert archive / Utah / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 36, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 11, 2016, 2:19 PM MDT for Utah County, Wasatch County, Utah. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2016, 2:19 PM MDT (20:19 UTC)
- Expired
- Aug 11, 2016, 2:45 PM MDT
- In force
- 26 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Utah County, UT, Wasatch County, UT
The radar
The Salt Lake City radar (KMTX), 114 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 2248 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
312
WUUS55 KSLC 112019
SVRSLC
UTC049-051-112100-
/O.NEW.KSLC.SV.W.0036.160811T2019Z-160811T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
219 PM MDT THU AUG 11 2016
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEAST UTAH COUNTY IN UTAH...
NORTHWESTERN WASATCH COUNTY IN UTAH...
* UNTIL 300 PM MDT
* AT 218 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR ALPINE...OR 13 MILES WEST OF
HEBER CITY...AND MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
DANIEL...MIDWAY...CHARLESTON AND DEER CREEK STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4037 11143 4040 11169 4051 11173 4061 11150
4060 11149 4062 11148 4063 11146
TIME...MOT...LOC 2018Z 250DEG 15KT 4046 11165
$$
ROGOWSKI2 follow-up statements
028
WWUS55 KSLC 112034
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
234 PM MDT THU AUG 11 2016
UTC049-112042-
/O.CAN.KSLC.SV.W.0036.000000T0000Z-160811T2100Z/
UTAH UT-
234 PM MDT THU AUG 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL UTAH COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4037 11143 4039 11157 4043 11159 4044 11162
4045 11162 4048 11158 4055 11157 4057 11159
4061 11150 4060 11149 4063 11146
TIME...MOT...LOC 2032Z 268DEG 17KT 4045 11155
$$
UTC051-112100-
/O.CON.KSLC.SV.W.0036.000000T0000Z-160811T2100Z/
WASATCH UT-
234 PM MDT THU AUG 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR NORTHWESTERN WASATCH COUNTY...
AT 232 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 7 MILES WEST OF DANIEL...OR 8 MILES WEST
OF HEBER CITY...MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
DANIEL...MIDWAY...CHARLESTON AND DEER CREEK STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4037 11143 4039 11157 4043 11159 4044 11162
4045 11162 4048 11158 4055 11157 4057 11159
4061 11150 4060 11149 4063 11146
TIME...MOT...LOC 2032Z 268DEG 17KT 4045 11155
$$
ROGOWSKI996
WWUS55 KSLC 112045
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
245 PM MDT THU AUG 11 2016
UTC051-112054-
/O.CAN.KSLC.SV.W.0036.000000T0000Z-160811T2100Z/
WASATCH UT-
245 PM MDT THU AUG 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASATCH COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4037 11143 4039 11157 4043 11159 4044 11162
4045 11162 4048 11158 4055 11157 4057 11159
4061 11150 4060 11149 4063 11146
TIME...MOT...LOC 2042Z 250DEG 15KT 4047 11148
$$
ROGOWSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 8:57 AM MDT, 5 hours 22 minutes earlier.
Area forecast discussion, Aug 11, 8:57 AM MDT, 5 hours 22 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 857 AM MDT THU AUG 11 2016 .SYNOPSIS...A dry northwest flow will overspread the entire eastern Great Basin by this evening. A ridge of high pressure will build over the region this weekend. && .DISCUSSION... Water vapor loop shows a trough has stalled to the west as a strong wave drops down the backside over western Idaho. MDCARS wind observations show a 75-100kt southwesterly jet from Utah into the upper plains. GOES/HRRR/12Z KSLC RAOB indicate the precipitable water value ranges from 0.25"-0.35" southwest Utah to 0.75"-0.90" Wastach Front and Arizona border. SREF instability parameters identifies the Arizona border and northern Utah/southwest Wyoming as two areas to consider for convection. Simulated reflectivity from the HRRR and local WRF models show best coverage north of Price into Evanston which is consistent with the aided lift from the aforementioned wave pivoting into southern Idaho late day. Have bumped up PoPs east of Salt Lake. Despite the approaching dynamics, SREF effective shear values appear to be less than 30 kts. Expect gusty west winds across northeast Utah and Southwest Wyoming this afternoon. && .PREVIOUS DISCUSSION... An upper trough currently crossing the Great Basin will continue eastward today. Convection which fired Wednesday evening across northern Utah in conjunction with a vort max currently lifting into western WY has largely moved east of the forecast area with the exception of a trailing band of showers extending across Uinta County southward across the Wasatch Plateau. As the upper trough axis passes this morning may see additional development across northern Utah along and east of I-15, with a decreasing trend in shower activity as the day progresses and drier air continues to infiltrate the area. Meanwhile across southern Utah lingering moisture will maintain a threat for isolated convection across the far south this afternoon, where a consensus of hi-res Convective Allowing Models guidance fires a few cells this afternoon. As such, have included a mention of isolated thunderstorms mainly for the southern mountains southward into the Grand Staircase region. Mid level ridging is forecast to amplify along the west coast Friday bringing a continued drying trend along with a warming trend. As this ridge builds eastward into the Great Basin this weekend the airmass will continue to warm pushing max temperatures back above climo. The ridge of high pressure will amplify over the Great Basin on Sunday, with a very warm and dry air mass, precipitable water values less than .50",remaining in place. GFS AND ECMWF both indicate a weak upper level disturbance will scrape across the northern reaches of the forecast area Monday afternoon and evening, but with little moisture in place, dry weather conditions will continue. Models prog ridge of high pressure to shift slowly eastward Tuesday and Wednesday, facilitating a return to a more southerly flow which should advect some moisture, precipitable water values near .75", into region. Thus, going afternoon and evening slight chance wording across mainly mainly higher terrain areas of Utah looks good, with slightly better coverage indicated for Wednesday. Given lack of any significant forcing, convection should be limited to afternoon and evening periods. && .AVIATION... Light and variable winds at the SLC terminal are expected to shift to the northwest between 16-18Z today. Convection is expected to largely remain to the east of the terminal today, however there is a 10 percent chance outflow winds will impact the terminal between 19-21Z. && .FIRE WEATHER... Yesterday's ERC values were above the 90th percentile for several stations across northern Utah, while stations across southern Utah remain below the 50th percentile. Isolated to scattered thunderstorms are expected from the Wasatch Front eastward, and also east of I-15 across southern Utah. The primary threats are lightning and gusty/erratic winds, though small hail and a wetting rain cannot be ruled out. Convective activity diminishes during the next several days, with isolated coverage at best in the mountains. A significant warming and drying trend is forecast with the passage of a trough tonight lasting into early next week. Winds should be rather light tomorrow through the weekend with a ridge building in. High based moisture increases next week increasing the threat of convection mainly over the higher terrain next week. && .SLC Watches/Warnings/Advisories... UT...None. WY...None. && PUBLIC...Rogowski/Seaman/Barjenbruch FIRE WEATHER...Rogowski AVIATION...Kruse For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Local storm report, Aug 11, 9:51 AM MDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
951 AM MDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL SALEM 40.05N 111.67W
08/10/2016 M1.00 INCH UTAH UT PUBLIC
TIME ESTIMATED
0315 PM HAIL VIRGIN 37.20N 113.20W
08/10/2016 E1.00 INCH WASHINGTON UT POST OFFICE
TIME ESTIMATED
&&
CRKLocal storm report, Aug 11, 10:17 AM MDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1017 AM MDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND GST 11 W HOOPER 41.15N 112.33W
08/10/2016 M71 MPH WEBER UT MESONET
FREMONT ISLAND MILLER HILL SENSOR FREUT
&&
CRKLocal storm report, Aug 11, 10:20 AM MDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1020 AM MDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 AM HAIL PAYSON 40.03N 111.73W
08/10/2016 M0.75 INCH UTAH UT TRAINED SPOTTER
1148 AM HAIL SANTAQUIN 39.97N 111.78W
08/10/2016 M1.00 INCH UTAH UT PUBLIC
1215 PM HAIL SALEM 40.05N 111.67W
08/10/2016 M1.00 INCH UTAH UT PUBLIC
TIME ESTIMATED
1220 PM HAIL MT CARMEL 37.23N 112.67W
08/10/2016 E1.00 INCH KANE UT PUBLIC
NICKEL TO QUARTER SIZED HAIL REPORTED IN MT
CARMEL...ACCUMULATING TO A SIGNIFICANT DEPTH.
1230 PM FLASH FLOOD MT CARMEL 37.23N 112.67W
08/10/2016 KANE UT COUNTY OFFICIAL
COUNTY DISPATCH REPORTS DEBRIS AND BIG ROCKS AND BRANCHES
BLOCKING US 89. TIME IS ESTIMATED.
0151 PM HAIL SPRINGDALE 37.18N 113.00W
08/10/2016 E0.88 INCH WASHINGTON UT PUBLIC
0156 PM HAIL SPRINGDALE 37.18N 113.00W
08/10/2016 E1.75 INCH WASHINGTON UT PUBLIC
0217 PM FLASH FLOOD ZION NP 37.22N 112.99W
08/10/2016 WASHINGTON UT PARK/FOREST SRVC
FLASH FLOODING REPORTED IN ZION NP. SR9 IS CLOSED DUE TO
FLOODING AND MUDSLIDES.
0223 PM HAIL MT CARMEL 37.23N 112.67W
08/10/2016 E1.00 INCH KANE UT PUBLIC
0225 PM HAIL ORDERVILLE 37.28N 112.63W
08/10/2016 E1.00 INCH KANE UT PUBLIC
0315 PM HAIL VIRGIN 37.20N 113.20W
08/10/2016 E0.75 INCH WASHINGTON UT PUBLIC
0315 PM HAIL VIRGIN 37.20N 113.20W
08/10/2016 E1.00 INCH WASHINGTON UT POST OFFICE
TIME ESTIMATED
0320 PM HAIL SOUTH SALT LAKE 40.71N 111.90W
08/10/2016 E0.75 INCH SALT LAKE UT 911 CALL CENTER
0416 PM HAIL 3 SE ST. GEORGE 37.05N 113.54W
08/10/2016 E0.88 INCH WASHINGTON UT PUBLIC
1100 PM TSTM WND GST 11 W HOOPER 41.15N 112.33W
08/10/2016 M71.00 MPH WEBER UT MESONET
FREMONT ISLAND MILLER HILL SENSOR FREUT
&&
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 6:42 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake | 33 min |
| Aug 11, 2:46 PM MDT | Special Weather Statement | SLC | Summit | 29 min |
| Aug 11, 3:12 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne, Summit | 33 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.